New Mexico, 2025

Flash Flood in New Mexico, July 14, 2025

July 14, 2025 · NWS EPZ · 1 event in 1 county or zone

Deep moisture was trapped under very weak mid level winds resulting in slow moving storms with heavy rain over the western Sacramento Mountains. Flash Flooding was reported on Tularosa Creek due to the heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep moisture was trapped under very weak mid level winds resulting in slow moving storms with heavy rain over the western Sacramento Mountains. Flash Flooding was reported on Tularosa Creek due to the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 14, 10:21 AM MST, 3 hours 4 minutes earlier. Its key messages:

  • Updated at 1047 AM MDT Mon Jul 14 2025
  • Available monsoonal moisture and daytime heating will lead to numerous thunderstorms in the mountains and scattered showers and thunderstorms in the lowlands through the week. -Impacts from storms include periods of heavy rainfall with localized flooding, hail, gusty winds, and localized blowing dust.
  • With the general summertime thunderstorm weather pattern, day time temperatures will remain near or slightly above seasonal averages.
Area forecast discussion, Jul 14, 10:21 AM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1121 AM MDT Mon Jul 14 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1047 AM MDT Mon Jul 14 2025

 - Available monsoonal moisture and daytime heating will lead to
   numerous thunderstorms in the mountains and scattered showers
   and thunderstorms in the lowlands through the week.

  -Impacts from storms include periods of heavy rainfall with
   localized flooding, hail, gusty winds, and localized blowing
   dust.

 - With the general summertime thunderstorm weather pattern, day
   time temperatures will remain near or slightly above seasonal
   averages.

&&

.DISCUSSION...
Issued at 1047 AM MDT Mon Jul 14 2025

SHORT TERM...

Today will be a repeat of yesterdays storm activity. The state is
still experiencing the affects of an upper level high to our
west, keeping atmospheric moisture trapped in our area. Cloud
cover across the CWA this morning will help reduce instability
and hinder some thunderstorm development across the Tularosa
Basin and Lowlands. However, storm development is likely over the
Sacramento, Black, and San Andreas Mountains. Areal flooding and
flash flooding will be a concern in the northern Sacramento
Mountains, mainly around the Salt, South Fork, and Seven Springs
burn scars. CAPE and upper level shear are and will remain
extremely weak throughout the day, meaning a lower chance for
severe weather. Conditions for blowing dust will be present due to
outflow boundaries from developing T- storms, mainly in Luna,
Hidalgo, and Grant Counties. Temperatures will reach into the mid
90s with the El Paso metro seeing 95 degrees.

Heading into tomorrow the high pressure will become more
established over the Four Corners region. Any thunderstorm
development will mainly be restricted to the mountains. Blowing
dust will continue to be a threat for much of the western
portions of the CWA. Temperatures will drop slightly but still
remain in the 90s with the metro seeing a high of 93 degrees.
Much of the Lowlands will see temperatures in the upper 80s to
lower 90s.

LONG TERM...

As the week progresses, the high pressure system will weaken as a
weak easterly wave moves into the area. A developing Low pressure
system just off the coast of Baja will begin to funnel moisture
into NM. By Thursday afternoon a lower level disturbance over
Southern NM will greatly increase the chance for thunderstorm
development. Chances of severe weather is low to medium as CAPE
and upper level sheer is expected to increase slightly. Heavy rain
is expected across the CWA increasing the risk of flooding. As we
reach the weekend the ridge will shift slightly to the east as a
High Pressure system establishes itself over the Gulf Coast and
the Low Pressure system moves into Southern California. Hidalgo,
Grant, and Sierra counties will have a greater chance of
experiencing heavy rainfall as moisture will be concentrated over
the western area of our CWA. Rolling into Monday we will begin to
see a high pressure system form over the state, pushing moisture
out to our east as drier conditions begin to settle in.

&&

.AVIATION...
(18Z TAFS)
Issued at 1047 AM MDT Mon Jul 14 2025

TSRA developing after 18Z, mainly over the mountains...scattered
BKN- OVC050CB -TSRA. Thunderstorms beginning to develop over the
lowlands after 21Z, especially associated with outflow from the
mountain storms. Pea-size hail (with a few approaching one inch)
along with wind gusts of 35-45 knots possible with some of these
storms. Thunderstorms possible at all TAF sites starting late this
afternoon, but confidence to include in forecast is low at this
time.

&&

.FIRE WEATHER...
Issued at 1047 AM MDT Mon Jul 14 2025

Main threat, as has been in the recent past, is heavy rain
and flooding near the burn scars. Expect scattered to numerous
mountain thunderstorms and scattered lowland storms this
afternoon, becoming more focused over zones west of Deming
Tuesday/Wednesday. Increasing mid-level southeast flow should push
additional moisture into the zones Thursday and Friday, with
scattered to numerous thunderstorms all zones. The chance for
heavy rain/flooding will also likely increase for this period.
Storm outflow will once again determine location of lowland storms
this evening. These outflows will also cause strong, erratic wind
shifts with wind gusts of 40-50 mph possible.

Min RH: Lowlands 20-30% through Friday. Gila/Black Range 25-35%
through Friday; Sacramento Mtns 35-50% through Friday. Vent rates
fair-good through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  75  99  77  99 /  10  10  10  10
Sierra Blanca            65  89  67  90 /  10  20  10  20
Las Cruces               69  95  70  95 /  30  10  20  20
Alamogordo               67  94  70  96 /  10  20  10  20
Cloudcroft               50  71  52  73 /  10  30  10  40
Truth or Consequences    69  95  70  96 /  20  30  20  30
Silver City              62  88  63  87 /  50  70  50  80
Deming                   69  98  72  96 /  40  20  40  30
Lordsburg                68  94  68  91 /  50  60  70  70
West El Paso Metro       74  95  76  96 /  20  10  10  10
Dell City                68  94  70  96 /   0  10  10   0
Fort Hancock             73  96  74  98 /  10  10  10  20
Loma Linda               66  88  67  90 /  10  10  10  10
Fabens                   72  96  74  97 /  10  10  10  10
Santa Teresa             72  94  74  96 /  20  10  20  10
White Sands HQ           73  96  74  98 /  20  20  10  10
Jornada Range            68  95  70  96 /  20  20  10  20
Hatch                    69  98  71  98 /  30  20  30  20
Columbus                 72  96  74  96 /  40  10  50  20
Orogrande                68  93  71  95 /  10  10  10  10
Mayhill                  55  81  57  84 /  10  40  10  40
Mescalero                55  82  57  85 /  10  40  10  40
Timberon                 53  78  55  81 /  10  30  10  30
Winston                  57  87  58  88 /  30  60  30  60
Hillsboro                64  94  66  94 /  40  50  40  40
Spaceport                67  94  67  96 /  20  20  10  20
Lake Roberts             57  89  56  88 /  50  80  60  80
Hurley                   63  91  65  88 /  40  60  50  60
Cliff                    65  95  65  93 /  50  70  50  80
Mule Creek               62  91  63  89 /  50  70  50  80
Faywood                  65  91  65  90 /  40  50  40  60
Animas                   68  94  68  90 /  50  60  70  70
Hachita                  67  94  68  91 /  50  40  70  50
Antelope Wells           67  91  68  88 /  50  50  80  70
Cloverdale               63  86  63  82 /  60  70  80  80

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...04-Lundeen/Gonzalez

In the hours before

Local storm report, Jul 14, 8:45 AM MST, 4 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
945 AM MDT Mon Jul 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Hail             Cloudcroft              32.95N 105.74W
07/13/2025  M1.25 Inch       Otero              NM   NWS Employee

            Hail covered the ground up to 4" deep.

&&
Special weather statement, Jul 14, 10:46 AM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
1146 AM MDT Mon Jul 14 2025

NMZ414>416-428-141815-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Central Tularosa Basin/Alamogordo NM-
Sacramento Mountains Above 7500 Feet NM-
1146 AM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OTERO COUNTY
THROUGH 1215 PM MDT...

At 1146 AM MDT, Doppler radar was tracking a strong thunderstorm near
Mescalero, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mescalero, Lake Mescalero, Silver Lake, Bent, Elk Silver, Mountain
Park, Apache Summit, Upper Nogal Canyon, Fence Canyon, Portions of US
Highway 70 between Apache Summit and the Otero-Lincoln County Line,
Lower Nogal Canyon, Mescalero Apache School, Snow Canyon, Bear
Canyon, Soldier Canyon, and Laborcita Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3303 10550 3296 10580 3317 10594 3331 10565
      3331 10564
TIME...MOT...LOC 1746Z 243DEG 8KT 3314 10574

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

40
Special weather statement, Jul 14, 10:53 AM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
1153 AM MDT Mon Jul 14 2025

NMZ414-415-417-428-429-141830-
Southeast Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Central Tularosa Basin/Alamogordo NM-
Sacramento Mountains Above 7500 Feet NM-
1153 AM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO COUNTY THROUGH
1230 PM MDT...

At 1153 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Timberon. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Timberon, Bug Scuttle Ranch, and The Otero Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3246 10589 3263 10598 3278 10583 3256 10565
TIME...MOT...LOC 1753Z 234DEG 2KT 3260 10586

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

40
Special weather statement, Jul 14, 11:23 AM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service El Paso TX
1223 PM MDT Mon Jul 14 2025

NMZ414>416-428-141900-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Central Tularosa Basin/Alamogordo NM-
Sacramento Mountains Above 7500 Feet NM-
1223 PM MDT Mon Jul 14 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL OTERO COUNTY
THROUGH 100 PM MDT...

At 1223 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles north of Bent, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mescalero, Lake Mescalero, Bent, Burro Flats, Apache Summit, Upper
Nogal Canyon, Fence Canyon, Portions of US Highway 70 between Apache
Summit and the Otero-Lincoln County Line, Lower Nogal Canyon,
Mescalero Apache School, Snow Canyon, Bear Canyon, Soldier Canyon,
Laborcita Canyon, Mescalero Cabins Campground, and Cienegita Lookout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3334 10572 3330 10572 3330 10560 3297 10579
      3311 10600 3337 10588
TIME...MOT...LOC 1823Z 304DEG 7KT 3323 10584

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

40
Special weather statement, Jul 14, 12:21 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
121 PM MDT Mon Jul 14 2025

NMZ414-427-428-141945-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Central Tularosa Basin/Alamogordo NM-
West Central Tularosa Basin/White Sands NM-
121 PM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTERO COUNTY
THROUGH 145 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Luz. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tularosa, Alamogordo, White Sands National Park, Burro Flats, La Luz,
Holloman Air Force Base, Boles Acres, and Alamorosa.

This includes the following highways...
 Highway 70 in New Mexico between mile markers 208 and 212.
 Highway 54 in New Mexico between mile markers 62 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3304 10587 3282 10591 3285 10620 3312 10613
TIME...MOT...LOC 1921Z 102DEG 4KT 3296 10601

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

40
Special weather statement, Jul 14, 12:46 PM MST, 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
146 PM MDT Mon Jul 14 2025

NMZ427-428-142015-
East Central Tularosa Basin/Alamogordo NM-
West Central Tularosa Basin/White Sands NM-
146 PM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL OTERO COUNTY
THROUGH 215 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of La Luz, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alamogordo, Tularosa, White Sands National Park, La Luz, Holloman Air
Force Base, and Alamorosa.

This includes the following highways...
 Highway 70 in New Mexico between mile markers 209 and 212.
 Highway 54 in New Mexico between mile markers 62 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3301 10592 3283 10593 3288 10629 3314 10619
TIME...MOT...LOC 1946Z 107DEG 10KT 3296 10604

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

40

The radar

The Holloman AFB radar (KHDX), 15 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
July 14, 1:25 PM MST to 2:30 PM MST
Where
Otero County, 4.17 mi NE of Tularosa to 4.94 mi ENE of Tularosa
Cause
Heavy Rain
Reported by
Public
Coordinates
33.106, -105.962

Flash flooding was reported on Tularosa Creek above Bridal Falls. Debris-laden flow flooded backyards. Crosscreek Road low water crossing dangerously flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277599.